Misperceiving Reality without Medication

By Kristina Randle, Ph.D., LCSW

I took antipsychotic medication until a few months ago, because the medication was killing me for real, I fainted, couldn’t breath, and whatnot. Tried to talk to my doctor, but I realized he was trying to kill me, so he did’n want to change the meds, and I did’t go again, and quit the pills.

I was feeling pretty normal since then, my mind was clear, but now I am starting to see people from other dimensions, they are asking me to help them to enter here, they want to kill humans, cause everything humans believe and do is wrong, so they are mad. The thing is I used to believe that, and then I didn’t with the pills, and now, the visions, the voices, the ideas are getting stronger.

But I don’t understand, because they are days I don’t have them at all, and days that I have trouble dealing with other stuff for hours.I am not sure they exist, and are here somedays or hours, or don’t exist and my mind is playing tricks. But if its playing tricks why are days I don’t see or hear anything?

I have noticed too, that I have no emotions in me. Or affection, but is new, maybe 1 year or so, I don’t understand how they disappeared. And have trouble remembering stuff, like I know I used to feel depressed long time ago, ’cause sometimes my family comment it, but I can’t remember I don’t know what is to be depressed, or what I eat or, dunno, like if my mind were in somewhere else so don’t concentrate in a lot of stuff.

How can people distinguish what is real and what not? I have to learn to do it without meds because they are killing me, and I am to afraid to even try to take them again. Is it possible to have fluctuations, like somedays believe something and other day to think that the thing you believed was unreal (like if you were delusional) without the meds? I mean, I took meds for more than 10 years and when I got strange ideas they change the dosage and they disappeared, and I was told they were only going to get worse if I don’t took the meds. And now is the first time I don’t take them in years, and sometimes they are rare, but others is like when I was on meds. The ideas are gonna disappear with the time or get worse, or I’ll be fluctuating from one side to another?

A. You are likely experiencing a fluctuation in symptoms because you have stopped your medication. As you noted, medication can eliminate your symptoms but without it your symptoms will likely continue to be erratic and inconsistent.

You cannot tell what is real and what is not real. Your symptoms have already compromised your life and without treatment, they may become worse.

You might be frightened of medication, and in this case your doctor, but you should reconsider medication. The fact that you believe that your doctor is attempting to kill you is in all likelihood a sign of illogical thinking. Delusions are an incorrect or false perception of reality. You cannot succeed in the world if you misperceive it. It is imperative to seek the assistance of mental health professionals who can decrease your symptoms. You can also try new professionals.

You will then be better able to see that medication is necessary to eliminate your symptoms.

It seems as though you successfully took medication in the past and in all likelihood had a doctor whom you trusted. Perhaps your current doctor is someone with whom you’re not familiar and that is why you are frightened of him or her. Is there another doctor you can see?

Consider going to the emergency room and reporting your symptoms to the psychiatric staff. They may be able to provide medication that will help with your symptoms.

It is imperative that you seek treatment immediately. Your symptoms require medication and without intervention, you risk having a full-blown psychotic episode. I don’t mean to frighten you but this is a realistic possibility and one you should want to avoid. Please consider the advice I’ve given.

Dr. Kristina Randle

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 25 Oct 2012

APA Reference
Randle, K. (2012). Misperceiving Reality without Medication. Psych Central. Retrieved on October 21, 2014, from http://psychcentral.com/ask-the-therapist/2012/10/25/misperceiving-reality-without-medication/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code